Wyoming, 2023

Damaging Wind in Wyoming, September 13, 2023

September 13, 2023 · NWS RIW · 1 event in 1 county or zone

A thunderstorm developed over the Wind River Range and produced a 62 mph wind gust at the Lander Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm developed over the Wind River Range and produced a 62 mph wind gust at the Lander Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 13, 9:59 AM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 13, 9:59 AM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1059 AM MDT Wed Sep 13 2023

.DISCUSSION...(Today through Tuesday)
Issued at 206 AM MDT Wed Sep 13 2023

Change in the weather is upon Wyoming as a trough sweeps east
across the northern Rockies during the next 48 hours. Today will
start mostly sunny, with temperatures still surging into the 60s
and 70s, being tapered slightly by increasing cloudiness. The
effects of the trough and related cold front will be noted first
along the western border mid-morning, spreading to a
KCOD/KLND/KRKS line by 3pm, and reaching the I-25 corridor around
sunset. This system will bring a quickly increasing chance for
rainfall this afternoon through tomorrow morning, especially for
most western mountain ranges through this evening and Johnson and
Natrona Counties overnight tonight. Heaviest rainfall will be
noted in the Absarokas, Wind Rivers, and Bighorns, with a few of
the highest Wind River peaks seeing early season snowfall.

Models continue to be more progressive with the trough as it
passes through, which results in an earlier end to rainfall
Thursday for central Wyoming, with lingering showers for the
higher elevations lasting into the evening before ending. Will
still need to monitor central WY Thursday morning, as
northeasterly flow may prompt a brief period of upsloping precip
before the trough exits. By Friday morning, broad ridging will be
building across the Rockies, with gradually clearing skies and
cooler temperatures. The ridge remains for the upcoming weekend,
with temperatures returning to near normal. Models continue to
bring another system into the northern Rockies next Tuesday, with
more rainfall expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday)
Issued at 1055 AM MDT Wed Sep 13 2023

VFR conditions prevail across all terminals for the start of the TAF
period. Showers and thunderstorms continue to develop across the
west and will become more widespread elsewhere in the afternoon.
All terminals have periods of VCSH/VCTS during the
afternoon/evening Wednesday. Showers/thunderstorms linger into the
overnight and early morning hours Thursday. KLND, KWRL, KRIW, and
KCPR may see brief periods of MVFR conditions overnight, due to
moderate/heavy bands of rain moving through and low cloud decks
developing. Winds increase during the afternoon/evening today, as
the cold front moves through the region. Gusts of 15 to 30 knots
are possible at times along with varying wind directions ahead and
behind the front.

KJAC may see a brief period of low clouds or fog develop during the
morning on Thursday. Due to this possibility, VCFG has been added
for Thursday morning. The amount of rain and clearing overnight in
the area nearby KJAC will determine the extend of fog development.
All other terminals see VFR conditions return around 12Z
Thursday, with most terminals remaining dry into the end of the
TAF period.

&&

.FIRE WEATHER...
Issued at 206 AM MDT Wed Sep 13 2023

A cold front sweeps through the region today and Thursday,
bringing a good chance for rainfall for most of the state. The
front will bring some briefly gusty north and northwest winds this
evening for the Bighorn Basin and Sweetwater County, and
overnight along the I-25 corridor. Temperatures will be about 10
degrees cooler Thursday and again Friday. Drier and warmer
temperatures return for the weekend.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION...Straub
AVIATION...Dziewaltowski
FIRE WEATHER...Straub
Hazardous weather outlook, Sep 13, 1:52 AM MST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
252 AM MDT Wed Sep 13 2023

WYZ001>020-022>030-141300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
252 AM MDT Wed Sep 13 2023

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Widespread showers and thunderstorms are expected this afternoon and
tonight as a system moves across the state. Some of the highest
elevations of local mountain ranges could see some accumulating snow.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...Widespread showers and thunderstorms will continue during
the day Thursday before tapering off Thursday evening. Some areas
could receive between one- half inch to one inch of precipitation by
sunset Thursday. A couple of inches of snow are possible across the
mountains of northern and central Wyoming above 11,000 feet Thursday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Riverton/Lander radar (KRIW), 34 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
September 13, 11:16 AM MST
Where
Fremont County, (Lnd)hunt Fld Lander
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
42.820, -108.730

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132101.